Jump to content

SOMOGYI EFFECT

Students   (6,242 Views 8 Comments)
by mRpeNa mRpeNa (Member) Member

mRpeNa specializes in LTC.

2,552 Profile Views; 218 Posts

Can someone please explain the somogyi effect?

Thank you for your response!

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

127 Posts; 3,196 Profile Views

"response tp excessive dose of insulin. is a hypoglycemic condition that usually occurs in the predawn hrs of 2-4am. there is a rapid decrease in blood glucose which stimulates a release of hormones (eg cortisol, glucagon, epinephrine) to increase blood glucose by lipolysis, gluconeogenesis, & glycogenolysis. blood sugars must be monitored between 2-4 am & reduce the bedtime insulin level"

this is straight from the pharm book

Share this post


Link to post
Share on other sites

ghillbert has 20 years experience as a MSN, NP and specializes in CTICU.

1 Follower; 3,646 Posts; 41,325 Profile Views

Basically means rebound hyperglycemia. Your blood glucose level drops too low overnight, and to compensate the body over-reacts by releasing a whole bunch of chemicals which result in elevated blood sugar in the morning.

Way to avoid the rebound is to avoid the hypo - may mean timing or dosing the night time insulin differently.

Share this post


Link to post
Share on other sites

mRpeNa specializes in LTC.

218 Posts; 2,552 Profile Views

thank you...so in the morning you would give a decrease in meds?

Share this post


Link to post
Share on other sites

ghillbert has 20 years experience as a MSN, NP and specializes in CTICU.

1 Follower; 3,646 Posts; 41,325 Profile Views

No. You need to avoid the overnight hypoglycemia - either give less insulin at night, or change diet etc. so the overnight drop doesn't happen, because that is what causes the rebound hyperglycemia.

You will still need to treat the high blood sugar in the morning if it happens.

Share this post


Link to post
Share on other sites

ghillbert has 20 years experience as a MSN, NP and specializes in CTICU.

1 Follower; 3,646 Posts; 41,325 Profile Views

Not necessarily, by my understanding. It's somogyi if the hyperglycemia follows a hypo at 2-3am. If it's just morning hyperglycemia, it's dawn/pre-dawn phenomenon.

Somogyi is related to too much insulin causing the rebound hyper, while dawn phenomenon is caused by not enough circulating insulin to control blood sugar.

That's my understanding, but I'm not a diabetes expert.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×